Alert archive / New York / Wind Advisories in 2022

Wind Advisory 5, NWS New York, NY

March 7, 202211 counties in New York; 5 counties in New Jersey; 4 counties in Connecticut

NWS New York, NY issued this wind advisory at Mar 7, 2022, 3:34 PM EST for 11 counties in New York; 5 counties in New Jersey; 4 counties in Connecticut. It took effect at Mar 7, 2022, 6:00 PM EST. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Mar 7, 2022, 3:34 PM EST (20:34 UTC)
In effect from
Mar 7, 2022, 6:00 PM EST
Expired
Mar 8, 2022, 1:06 AM EST
In force
7 hr
Issued by
NWS New York, NY

Counties Greater Bridgeport Planning Region, CT, Lower Connecticut River Valley Planning Region, CT, Naugatuck Valley Planning Region, CT, Southeastern Connecticut Planning Region, CT, Bergen County, NJ, Essex County, NJ, Hudson County, NJ, Passaic County, NJ, Union County, NJ, Bronx County, NY, Kings County, NY, Nassau County, NY, New York County, NY, Orange County, NY, Putnam County, NY, Queens County, NY, Richmond County, NY, Rockland County, NY, Suffolk County, NY, Westchester County, NY

The radar

The Brookhaven radar (KOKX), 71 km from the middle of the area, began a volume at 20:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 8.6 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2022-03-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2022-03-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -112 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
792 m above ground
0-6 km bulk shear
75 kt
0-1 km storm-relative helicity
-112 m²/s²
0-3 km storm-relative helicity
-97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

461 
WWUS71 KOKX 072034
NPWOKX

URGENT - WEATHER MESSAGE
National Weather Service New York NY
334 PM EST Mon Mar 7 2022

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-
080445-
/O.NEW.KOKX.WI.Y.0005.220307T2300Z-220308T0900Z/
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-
Western Essex-Eastern Essex-Western Union-Eastern Union-Orange-
Putnam-Rockland-Northern Westchester-Southern Westchester-
New York (Manhattan)-Bronx-Richmond (Staten Island)-
Kings (Brooklyn)-Northwest Suffolk-Northeast Suffolk-
Southwest Suffolk-Southeast Suffolk-Northern Queens-
Northern Nassau-Southern Queens-Southern Nassau-
334 PM EST Mon Mar 7 2022

...WIND ADVISORY IN EFFECT UNTIL 4 AM EST TUESDAY...

* WHAT...Southwest winds 15 to 25 mph with gusts up to 50 mph,
  shifting to the northwest.

* WHERE...Portions of northeast New Jersey, southern Connecticut 
  and southeast New York.

* WHEN...Until 4 AM EST Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
2 follow-up statements
006 
WWUS71 KOKX 080117
NPWOKX

URGENT - WEATHER MESSAGE
National Weather Service New York NY
817 PM EST Mon Mar 7 2022

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-
080900-
/O.CON.KOKX.WI.Y.0005.000000T0000Z-220308T0900Z/
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-
Western Essex-Eastern Essex-Western Union-Eastern Union-Orange-
Putnam-Rockland-Northern Westchester-Southern Westchester-
New York (Manhattan)-Bronx-Richmond (Staten Island)-
Kings (Brooklyn)-Northwest Suffolk-Northeast Suffolk-
Southwest Suffolk-Southeast Suffolk-Northern Queens-
Northern Nassau-Southern Queens-Southern Nassau-
817 PM EST Mon Mar 7 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM EST TUESDAY...

* WHAT...West winds 15 to 25 mph with gusts up to 50 mph.

* WHERE...Portions of northeast New Jersey, southern Connecticut 
  and southeast New York.

* WHEN...Until 4 AM EST Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
876
WWUS71 KOKX 080606
NPWOKX

URGENT - WEATHER MESSAGE
National Weather Service New York NY
106 AM EST Tue Mar 8 2022

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-
080715-
/O.CAN.KOKX.WI.Y.0005.000000T0000Z-220308T0900Z/
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-
Western Essex-Eastern Essex-Western Union-Eastern Union-Orange-
Putnam-Rockland-Northern Westchester-Southern Westchester-
New York (Manhattan)-Bronx-Richmond (Staten Island)-
Kings (Brooklyn)-Northwest Suffolk-Northeast Suffolk-
Southwest Suffolk-Southeast Suffolk-Northern Queens-
Northern Nassau-Southern Queens-Southern Nassau-
106 AM EST Tue Mar 8 2022

...WIND ADVISORY IS CANCELLED...

While isolated gusts of around 45 mph are still possible over the
next hour, but winds will continue to diminish as the night 
progresses. Therefore, the Wind Advisory has been cancelled.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this wind advisory went out at Mar 7, 12:59 PM EST, 2 hours 35 minutes earlier.

Area forecast discussion, Mar 7, 12:59 PM EST, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service New York NY
1259 PM EST Mon Mar 7 2022

.SYNOPSIS...
A warm front lifts north of the area today as a wave of low
pressure passes well to the west and north. A cold front
associated with the low passes through tonight with high
pressure building in through Tuesday night. A wave of low
pressure develops along the Appalachians to the mid-Atlantic
along a frontal boundary and passes southeast of Long Island
Tuesday Wednesday into Wednesday night. Another wave of low
pressure passes along the same frontal boundary, but stays south
of Long Island Thursday into Thursday night. Offshore high
pressure gives way to a strengthening frontal system moving in
late Friday into Saturday. The associated cold front moves east
of the region Saturday night with high pressure returning from
the west for the rest of the weekend.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Temperatures continue to vary widely across the region, from the
low to mid 70s across northeast New Jersey to the upper 40s
across portions of Orange County and far eastern Long Island due
to a combination of the warm frontal position and variations in
cloud cover. The warm front should continue to lift north this
afternoon, placing the entire area in the warm sector, although
temperatures across Long Island will continue to be limited by
southerly flow crossing the cold Atlantic Ocean waters.

Otherwise, clouds will continue to increase ahead of the
approaching cold front. While much of the area will remain dry
initially, shower chances will continue to increase this
afternoon across the Lower Hudson Valley, eventually translating
southeastward across the rest of the area. Looking at the
simulated reflectivity in the many of the CAMs, a somewhat well
developed line of heavier showers, with embedded isolated
thunderstorms looks to make its way into northwestern portions
of the forecast area from mid to late afternoon onward. Forecast
soundings show 100-200 J/kg of elevated CAPE and shear is
abundant, with 50+ kt at 1000 to 3000 ft. Across northeast New
Jersey and portions of New York City, dew points will rise into
the 50s, which all points the the potential to some strong
storms that will move through. These storms may be associated
with brief heavy rain and gusty winds. The best chances for the
strongest storms are extreme western portions of the forecast
area - northeast New Jersey and Staten Island. The main threat
would be strong to damaging wind gusts. Although an isolated
severe storm is possible across these areas, the best chances
appear to be farther south and west where instability looks to
be higher. Chances for severe would increase if temperatures are
warmer than forecast.

Flash flooding with this system appears to be low, but it cannot
be ruled out completely. PWAT values of 1.00"-1.50" are seen in
the models. The relatively dry antecedent conditions should
preclude any flooding. However, if these values are realized
over any of the more urbanized areas of the forecast area, flash
flooding would be of concern. The Weather Prediction Center has
placed the entire forecast area in a marginal risk for flooding.
However, as the cold front moves east, and with loss of any
daytime heating, eastern areas seem to have a lesser risk for
flooding than for western areas.

As far as winds are concerned, as previously noted, a strong
low level jet will develop today. Some of these winds will mix
down to the surface, but from what was seen in the forecast
soundings, the strongest of the winds look convectively induced,
and synoptic scale winds should generally remain below Wind
Advisory criteria. SW winds of 15 to 25 mph (up to 30 mph across
the south fork of Long Island) are forecast across the area
today, with gusts of 30 to 40 mph. An isolated gust of 45 to 50
mph is possible outside the line of showers and thunderstorms
this afternoon, but the best chances are with the cold front and
would be handled with an Special Weather Statement (or Severe
Thunderstorm Warning if winds are high enough).

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM TUESDAY/...
As the cold front moves east, it looks to weaken, though again,
a isolated thunderstorm is not out of the question, but the risk
of severe is less. The front will push off shore just after
midnight or so. Thereafter, high pressure builds in and winds
diminish. A colder air mass moves in, with lows much closer to
normal, in the 30s for the entire area.

High pressure continues to build in Tuesday morning, with the
center of the high moving moving overhead late on Tuesday.
Temperatures will be near normal.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
Main upper level jet will be oriented from SW to NE from South
Central U.S. through Central to Northern New England Tuesday night
through Thursday night from various numerical weather prediction
models in diagnosis of their 250mb isotachs and height lines. Same
analysis for Friday into Saturday shows sharpening deepening upper
level trough and jet intensifying from Southeast U.S. through SE
Canada with more meridional component. Maximum jet streak moves
across Saturday into Saturday night.

At the surface, high pressure continues to build in for Tuesday
night. High pressure will pass well out into the Atlantic Wednesday
through Wednesday night. Temperatures forecast trend from upper 20s
to mid 30s for much of the region Wednesday morning to low to mid
40s for most locations Wednesday afternoon. Meanwhile, during the
same time period, low pressure develops along the Appalachians to
Mid-Atlantic along a frontal boundary and passes southeast of Long
Island. Snow changes to rain from south to north Wednesday. Light
accumulations of snow of one to two tenths of an inch Wednesday
morning and perhaps another tenth of an inch Wednesday night.
Otherwise, this will be mostly a rain event.

Another wave of surface low pressure develops and moves along the
frontal boundary Thursday into Thursday night but will be positioned
farther south of Long Island along with its surrounding
precipitation. Slight to low end chance POPs for rain across the
coast. Temperatures will be too warm for this situation for there to
be any snow. Highs forecast on Thursday are in the mid to upper 40s
for much of the region.

Offshore surface high pressure on Friday gives way to a complex
developing frontal system from the west. The parent low associated
with this system strengthens within the Northeast Friday night into
Saturday and allows for a strong cold front to approach. The cold
front moves across Saturday and passes east of the region Saturday
night. Chance of rain showers Friday with rain showers becoming
likely Friday night into Saturday. Gusty SW flow will make for
stronger warm air advection. Highs forecast Saturday are well into
the 50s. Some showers could be enhanced and bring down higher
winds and heavy rain will also be possible at times.

High pressure returns from the west for the remainder of the weekend
with dry conditions returning. High temperatures Sunday are forecast
to be closer to normal.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
Warm front moves north of the region today as low pressure passes
well to the west and north. A cold front moves across overnight.

Mainly VFR today. Areas of stratus and br will produce IFR at
times for ISP and GON.

MVFR or lower at times tngt ahead and with the cold front. There
is some uncertainty with the exact timing and coverage of shwrs,
and pcpn may hold off invof NYC til aft 00Z.

Improvement to VFR behind the front, with VFR on Tue.

Strengthening sly winds this aftn and eve. Winds become nw aft
the fropa, with peak gusts potentially close to 40kt.

LLWS with around 50kt at 2kft between 22Z and 03Z.

 ...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...

SHRA this aftn and eve could produce vrb20g40kt. Amendments
possible for timing of the rain.

The afternoon KJFK haze potential forecast is YELLOW...which implies
slant range visibility 4-6SM outside of cloud.

.OUTLOOK FOR 18Z TUESDAY THROUGH SATURDAY...
.Tuesday...VFR with decreasing winds.
.Wednesday...MVFR or lower with a wintry mix possible.
.Thursday...VFR.
.Friday...VFR, then MVFR or lower possible late.
.Saturday...MVFR or lower possible.

Detailed information, including hourly TAF wind component forecasts,
can be found at: https:/www.weather.gov/zny/n90

&&

.MARINE...
SCA conditions are expected across all waters today with a
strong low level jet developing this morning in association with
an approaching cold front. There does look to be an inversion
at the surface, but guidance is now showing stronger winds aloft
and at some point the inversion dissipates, allowing the
stronger winds to make it to the surface. This is especially
true for the eastern ocean zone, where a Gale Warning has been
issued.

The cold front will move through this afternoon into tonight,
with a line of heavy showers and thunderstorms that will move
west to east. This may be associated with isolated
thunderstorms, especially for more western waters. Gusts with
this line may exceed 35 kt, and if so, Special Marine Warnings
would be issued.

Waves build to 7 to 14 ft on the ocean waters this afternoon
into tonight on a strong southwesterly flow, and up to 8 ft is
possible in the extreme easter sound. Winds and waves diminish
tonight as the front pushes off shore and high pressure builds
in. However, SCA conditions are expected to continue on all
waters through at least Tuesday afternoon, and longer for the
ocean waters.

Conditions will be subsiding to below SCA for ocean seas for
Moriches to Montauk ocean zone with other marine zones below SCA
already for Tuesday night. A period of sub-SCA conditions then
expected Wednesday through Friday with the pressure gradient being
relatively weak. Friday night, winds and seas will increase as
southerly flow increases ahead of the next strong frontal system.
SCA conditions are probable across the ocean late Friday night and
become more likely across all waters for the first half of the
weekend. Gale force wind gusts will be possible as well for the for
the first half of the weekend.

&&

.HYDROLOGY...
There is a very low chance of urban areas seeing flash flooding
in association with a cold front that will move through today.
Brief, heavy rain is expected. However, with PWATS in the
1.00"-1.50" range, urban areas may be susceptible to flash
flooding. The Weather Prediction Center has placed the entire
area in a marginal risk of excessive rainfall.

No hydrologic impacts expected with low pressure systems Wednesday
and Thursday. Possible heavy rain with Saturday's frontal
system.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...Small Craft Advisory until 1 PM EST Tuesday for ANZ331-332-335-
     338-340-345-353-355.
     Gale Warning until 7 AM EST Tuesday for ANZ350.

&&

SYNOPSIS...JM/JP
NEAR TERM...FEB/JP
SHORT TERM...JP
LONG TERM...JM
AVIATION...JMC
MARINE...JM/JP
HYDROLOGY...JM/JP
Hazardous weather outlook, Mar 7, 4:13 AM EST, 11 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
413 AM EST Mon Mar 7 2022

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-080915-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwest Suffolk-
Northeast Suffolk-Southwest Suffolk-Southeast Suffolk-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
413 AM EST Mon Mar 7 2022

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ331-332-335-338-340-345-353-355-080915-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
413 AM EST Mon Mar 7 2022

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ350-080915-
Moriches Inlet NY to Montauk Point NY out 20 nm-
413 AM EST Mon Mar 7 2022

...GALE WARNING IN EFFECT UNTIL 7 AM EST TUESDAY...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 7, 4:05 AM ESTGale WarningOKX24 hr

Nearby

Wind Advisories in New York, 2022Wind Advisories in New Jersey, 2022Wind Advisories in Connecticut, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.